Is my 40mg of lexapro losing it's effectiveness?
- 17 Oct 2011 by Sarahelizabeth26
- 6 Apr 2013
- lexapro, depression, obsessive compulsive disorder, generalized anxiety disorder
I'm 26 years old, female, 5'7" 165lbs. I've been on 40mg for at least 5 years and up until recently it was the only drug that ever helped with my clinical depression. But now I'm slipping back into terrible depression. Im afraid of losing my relationship, my career, my ability to function. My dr added 300mg of wellbutrin but that has had no effect.
Is effexor the next step? What about viibryd? I thought lexapro was the best thing out there. I'm really losing hope.
I'm so sorry and know how scary this can be. I always suggest checking out thyroid levels- even the low side can impact and increase depression. I had a friend who was just like you and switched to celexa at a higher dose than usually prescribed- 40 mg and has done GREAT. Wish you the best. All the anti depressants have different combinations. See a psychiatrist who can figure out about nortriptyline needs you may have. I.E. my sister is on Effexor and I'm on cymbalta which some think are about the same but I can't do it with effexor and vice versa. It takes sometimes a long time to get two to work together. Good luck and check back for more answers there are a lot of great smart people on this site.
Hello Sarahhelizabeth26. Just to add on to what angielee suggested, yes celexa, or paxil or you might try wellbutrin, most people on it are well happy and satisfied. I'm on paxil and doing fairly well. Sometimes an adjustment, just a tweek, might be needed. Even after a five year period of time. A lowering of a dose sometimes does help. Higher as you know, is not always better. Not when it comes to psychiatric drugs. Very best to you.
Let me share that over the past 30 years of being on many antidepressants, I have had to change every 5 years or so to get continued relief. Lexapro is an SSRI affecting only serotonoin, Effexor is an SNRI affecting serotonin and norpeinephrine, while Wellbutrin affects dopamine and norepinephrine. These are the chemicals in the brain responsible for transmitting signals that affect our mood. Viibryd is an SSRI like Lexapro. You may need a new antidepressant.
I take Pristiq, an SNRI like Effexor, along with the Wellbutrin XL with great success. There is also Cymbalta, another SNRI. See there are many to choose from and the doctor is the best to advise which might be the best for you. You have definitely maxed out on Lexapro. Maybe time to try a new one.
If you do go that route, be patient, the first couple of weeks you'll have to taper off the Lexapro, then start the new antidepressant, may have a couple weeks of new side effects which will subside with continued use and it will take upwards of a month to reach maximum effectiveness. Sounds like a long ordeal, but if done correctly you will be feeling better very soon.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 26 Sep 2009 • 7 answers
Posted 29 Sep 2009 • 2 answers
Posted 12 Aug 2010 • 3 answers
Posted 1 Feb 2013 • 6 answers
Posted 15 Nov 2015 • 4 answers